Colorado, 2005

Flood in Colorado, April 15 to 20, 2005

April 15 to 20, 2005 · NWS GJT · 1 event in 1 county or zone

Rapid melting of a heavy snowpack resulted in flooding along rivers and streams at various locations in La Plata County. Flooding of low lying areas along the Florida River, including driveways and lawns, occurred in the vicinity of County Road 248, about 6 miles northeast of Durango.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rapid melting of a heavy snowpack resulted in flooding along rivers and streams at various locations in La Plata County. Flooding of low lying areas along the Florida River, including driveways and lawns, occurred in the vicinity of County Road 248, about 6 miles northeast of Durango. Red Creek also exceeded its banks and flooded County Road 501, making the road impassable about 10 miles north of Bayfield. Additionally, minor flooding occurred in the Florida Estates area, along Mud Springs Creek, and also south of Vallecito Reservoir along Bear Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 2:01 PM MST, 9 hours 59 minutes earlier.

Area forecast discussion, Apr 14, 2:01 PM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT THU APR 14 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
EASTERN UTAH AND WESTERN COLORADO ARE BETWEEN AN UPPER LEVEL RIDGE
WHICH EXTENDS FROM MEXICO TO THE UPPER MISSISSIPPI VALLEY, AND A
SHORTWAVE TROUGH LIFTING NORTHEAST ACROSS THE NORTHERN ROCKIES. A
COLD FRONT ASSOCIATED WITH THE TROUGH IS WEAKENING AND APPEARS TO
HAVE STALLED OUT NEAR THE SOUTHWEST COLORADO AND NEW MEXICO
BORDER.

WARMER CONDITIONS ON TAP FOR THE FORECAST AREA THE NEXT COUPLE OF
DAYS AS A BROAD UPPER RIDGE FORMS OVER THE AREA AND THE FLOW BACKS TO
THE SOUTHWEST. HIGH TEMPERATURES WILL BE PUSHING 80 DEGREES ACROSS
SOME OF THE CENTRAL AND SOUTHERN LOWER VALLEYS WITH 700MB
TEMPERATURES PROGGED TO CLIMB TO PLUS 8 AND 9 DEGREES CELSIUS. LOW
LEVELS REMAIN QUITE DRY BUT THE MODELS ARE SHOWING RUN TO RUN
CONSISTENCY IN BRINGING SOME MID LEVEL MOISTURE NORTH OVER WESTERN
COLORADO FRIDAY AND SATURDAY. LITTLE FORCING SEEN IF THE MOISTURE
DOES MAKE IT UP HERE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY
AND MAINLY ACROSS THE MOUNTAINS. LINDQUIST

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
(MONDAY AND TUESDAY)...AFTER A VERY WARM WEEKEND,COOLER TEMPERATURES
WILL RETURN TO THE REGION AS A SHORT WAVE TROF DIGS INTO THE PACIFIC
NORTHWEST. CLOUDS AND MOISTURE WILL BUILD INTO THE NORTHERN HALF OF
THE AREA AS THE WAVE APPROACHES FROM THE NORTHWEST.

(WEDNESDAY THROUGH FRIDAY)...GFS IS A LITTLE SLOWER AND DEEPER
THAN PREVIOUS MODEL WITH THE TROF ARRIVAL ON WEDNESDAY. HAVE BUMPED
POPS UP A BIT IN THE NORTHERN MOUNTAINS FOR WEDNESDAY, THE DAY WHEN
TEMPERATURES LOOK TO BE THE COOLEST DURING THE WEEK. HAVE ALSO
INTRODUCED SOME PRECIPITATION ACROSS THE SAN JUANS AS A RESULT OF
THE DEEPER SOLUTION THIS RUN.

THE FLOW ALOFT LOOKS TO BECOME MORE ZONAL ON THURSDAY, FOLLOWED BY A
BUILDING WEST COAST RIDGE ON FRIDAY. A WEAK WAVE IS FORECAST TO RIDE
DOWN THE EAST SIDE OF THE RIDGE ON FRIDAY, BUT WILL BE TOO FAR
NORTH TO AFFECT THE CWA. EXPECT RECOVERING TEMPERATURES AFTER MID
WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/BA
Hazardous weather outlook, Apr 14, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU APR 14 2005

COZ001>014-017>023-UTZ022>025-027>029-151300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU APR 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF MOUNTAIN SNOW MONDAY AND TUESDAY...DECREASING
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Animas River Basin

When
April 15, 12:00 AM MST to April 20, 12:00 PM MST
Where
Animas River Basin forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448446.